Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

August 18, 2020Hunterdon County, Morris County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 18, 2020, 2:15 AM EDT for Hunterdon County, Morris County, Somerset County, New Jersey. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2020, 2:15 AM EDT (06:15 UTC)
Expired
Aug 18, 2020, 2:45 AM EDT
In force
30 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Morris County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 90 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS81 KPHI 180615
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
215 AM EDT Tue Aug 18 2020

NJZ008>010-012-180645-
Morris-Hunterdon-Somerset-Middlesex-
215 AM EDT Tue Aug 18 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...HUNTERDON...
SOMERSET AND NORTH CENTRAL MIDDLESEX COUNTIES...

At 213 AM EDT, radar indicated strong thunderstorms were located 
along a line extending from near Boonton to near Clinton. Movement 
was east at 30 mph.

Wind gusts up to 40 mph are possible with these storms.

Heavy rainfall is also occurring with this storm...and may cause 
ponding on roadways and poor drainage areas. Do not drive your 
vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm. 
Lightning can strike 15 miles away from a thunderstorm. If you see 
lightning or hear thunder seek a safe shelter inside a building or 
vehicle.

Locations impacted include...
Morristown, Somerville, Bridgewater, Dover, Madison, Hopatcong,
Middlesex, Florham Park, East Hanover, Lincoln Park, Bound Brook,
Manville, Kinnelon, Chatham, Boonton, Butler, Wharton, Rockaway,
Morris Plains and Mount Arlington.

This includes the following highways...
 Interstate 78 in New Jersey between mile markers 8 and 42.
 Interstate 80 in New Jersey between mile markers 27 and 48.
 Interstate 287 in New Jersey between mile markers 12 and 54.

LAT...LON 4091 7433 4083 7433 4076 7438 4075 7436
      4067 7446 4066 7445 4066 7440 4060 7446
      4059 7443 4043 7478 4060 7517 4071 7497
      4075 7493 4104 7448 4100 7429 4090 7427
TIME...MOT...LOC 0613Z 287DEG 27KT 4091 7436 4057 7495 

$$

Robertson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 18, 12:14 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 18, 12:14 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1214 AM EDT Tue Aug 18 2020

.SYNOPSIS...
A weak cold front will cross through our region late tonight and
slowly drift further southeast tomorrow. A second cold front is
expected to arrive Wednesday or Wednesday night. Then high pressure
should build in through the remainder of the week. A third cold
front may approach our region on Sunday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A cold front and troughing aloft continue to move across the
area early this morning. A more robust complex of storms has
developed right along the main forcing even though instability
is waning. Expecting this activity to weaken as it moves from NE
PA into northern NJ, although gusty winds, small hail, and
frequent lightning are possible.

Temperatures have been quick to plummet (to at or just below the
forecast low temperature) where clearing occurred this past
evening, particularly across Delmarva and SE PA. I suspect that
southern NJ will follow once the cloud cover from antecedent
convection moves offshore.

Areas that received heavy rain earlier or are currently getting
heavy rain from convection may see some fog develop through
daybreak. I feel that the fog will be patchy and may drift
around but there certainly could be some locally dense fog that
develops briefly. Forecast lows behind the front should be in
the low 60s across eastern PA and mid 60s for the coastal plain
of NJ while only falling into the upper 60s for the immediate
urban corridor.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
In general a quieter day is expected Tuesday as drier air will
filter in behind tonight's front. Expect temperatures to top out in
the low-mid 80s with afternoon dewpoints generally mixing out into
the  upper 50s and lower 60s. Hi-res guidance depicts the
development of some afternoon showers over primarily the northern
half of the CWA, but given the drier/more stable airmass and a
noticeable lack of large-scale forcing expect that the majority of
the area will stay dry with cloud cover largely limited to diurnal
cumulus.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Overview: Compared to the last several weeks, the long term looks
relatively benign. In the wake of a pair of weak cold fronts early
in the week, high pressure (and consequently tranquil weather) will
build in starting Wednesday night. Towards the weekend, a warm front
followed by a cold front approaching our region could bring some
higher chances for rain.

Details:

Tuesday night through Wednesday night...In the wake of the first
cold front tonight, drier and cooler air will filter in to our
region. The first cold front may not get too far south of our region
(at least initially), so we could still see some convection
developing along the front then crossing into our region (mainly
northern Delmarva and far southern NJ) during the day Wednesday. The
second cold front, expected Wednesday night, is being depicted even
more diffuse with the current model runs, so it remains to be seen
how much impact this will have for our region. At most, it looks
like another brief window of convection Wednesday night and some dry
air advection, but likely little in the way of a temperature
difference.

Thursday...Here's something we haven't had much of a chance to say
lately...high pressure should be centered over our region for much
of the day on Thursday. Thus, expect dry and tranquil conditions.

Friday and Saturday...The key thing to watch in this period will be
how quickly the high progresses off shore and merges with the
Bermuda high. If this happens quickly enough (as the GFS is
depicting), then a warm front may lift into our region bringing warm
air advection and a chance for widespread rain across the region.
However, many operational models show this evolution slower, thus
keeping the warm front mostly south of our region. For now, have
stayed close to the previous forecast and a consensus blend of
guidance.

Sunday and Monday...Many operational models depict a cold front
approaching the region early next week, but there remain big
differences in the timing of this feature and exactly how far south
the front will get. Given the uncertainty, have stayed close to the
previous forecast.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Through this evening...Isolated showers and thunderstorms will
continue to push east and south affecting PHL/ILG/ACY/MIV
through the next 2 hours with conditions gusty winds and
marginally reduced visibilities. Winds will start out from the
SW-W 5-10kts and then likely turn light and variable later in
the evening. Moderate confidence.

Tonight... Initially VFR, however a chance of restrictions in
fog/stratus will be possible after 08-09Z. Winds will generally be
light and variable. Moderate confidence.

Tuesday...  Generally VFR, with W-NW winds 5-10 kts. High
confidence.

Outlook...

Tuesday night through Wednesday night...Mostly VFR conditions
expected. There is a chance for showers and thunderstorms, primarily
during the day Wednesday, with the highest risk at KMIV and KACY.
Winds less than 10 kt, out of the northwest and northeast. Moderate
confidence.

Thursday...VFR conditions expected with light and variable winds (6
kt or less). High confidence.

Friday...Mostly VFR conditions expected. There is a slight chance
(20%) for showers and thunderstorms each day. Light (5kt or less)
and variable wind, becoming southerly at 5 to 10 kt by Friday
afternoon, and southwesterly less than 10 kt during the day on
Saturday. Moderate confidence.

&&

.MARINE...
Seas are currently running about 4-6ft over our waters, but the
trend is certainly downward. Consequently will leave the SCA
expiration at 6PM although there is some chance that 5 foot seas
could linger slightly longer on our offshore waters. Otherwise sub-
SCA conditions expected tonight into Tuesday as seas come down to 3-
4 ft and winds are from the S-SW around 10kts.

Outlook...

Winds and seas should stay below SCA conditions from Tuesday night
through Saturday.

Rip Currents...

A moderate risk for rip currents will be in effect for Tuesday
as waveheights in the surf zone come down from Monday. That
being said residual 2 foot medium- long period (9/11 seconds)
easterly/southeasterly swell groups will keep the risk from
becoming low.

&&

.TIDES/COASTAL FLOODING...
Minor tidal flooding continued to work its way up the tidal
Delaware River late this evening. Otherwise, the remainder of
the Coastal Flood Advisory was allowed to expire at midnight.

Minor flooding will linger along Barnegat Bay in New Jersey,
and Little Assawoman Bay in southeastern Delaware overnight.

Chesapeake Bay: Anomalies continue to increase thanks to the shift
to southerly flow. Have manually adjusted the forecast up for our
Chesapeake Bay sites, but at this point, sites should stay
below minor flooding thresholds.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Coastal Flood Advisory until 4 AM EDT early this morning for
     PAZ070-071-106.
NJ...Coastal Flood Advisory until 1 AM EDT early this morning for
     NJZ016.
     Coastal Flood Advisory until 4 AM EDT early this morning for
     NJZ017>019.
DE...Coastal Flood Advisory until 1 AM EDT early this morning for
     DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Johnson
Near Term...Carr/Deal/Staarmann
Short Term...Carr
Long Term...Johnson
Aviation...Carr/Deal/Johnson
Marine...Carr/Johnson
Tides/Coastal Flooding...WFO PHI
Hazardous weather outlook, Aug 18, 12:11 AM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1211 AM EDT Tue Aug 18 2020

DEZ002-003-MDZ012-015-019-020-NJZ012-013-020>023-027-190415-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Middlesex-
Western Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
1211 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey and southern New Jersey.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-190415-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1211 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate risk for the development of dangerous rip
currents on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-190415-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1211 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ008-NJZ001-007>010-015-PAZ054-055-060>062-101>105-190415-
Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Mercer-Carbon-Monroe-
Berks-Lehigh-Northampton-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-
1211 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for northeast Maryland, central
New Jersey, northern New Jersey, northwest New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ017>019-PAZ070-071-106-190415-
Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia-
Lower Bucks-
1211 AM EDT Tue Aug 18 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for southern New Jersey and
southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ016-190415-
New Castle-Salem-
1211 AM EDT Tue Aug 18 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for northern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 17, 11:26 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1126 PM EDT Mon Aug 17 2020

PAZ054-055-180415-
Monroe-Carbon-
1126 PM EDT Mon Aug 17 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARBON AND
NORTHWESTERN MONROE COUNTIES...

At 1125 PM EDT, radar indicated a cluster of strong thunderstorms
were located along a line extending from Shehawken to near Elmhurst
to near White Haven. Movement was southeast at 25 mph.

Wind gusts up to 35 mph and pea size hail are possible with these
storms.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

Locations impacted include...
Mount Pocono, Tobyhanna, Pocono Pines, Pocono Raceway, Lake Harmony,
McMichael, Blakeslee, Long Pond, Albrightsville, Gouldsboro State
Park, Christmans, Sun Valley, Arrowhead Lake, Jonas, Meckesville and
Merwinsburg.

This includes the following highways...
 Northeast Extension between mile markers 86 and 97.
 Interstate 80 in Pennsylvania between mile markers 277 and 300.
 Interstate 380 in Pennsylvania between mile markers 0 and 13.

LAT...LON 4095 7539 4097 7585 4101 7573 4103 7574
      4105 7577 4109 7577 4113 7569 4113 7567
      4112 7565 4123 7554 4124 7526
TIME...MOT...LOC 0325Z 292DEG 22KT 4188 7537 4138 7550 4110 7585

Robertson
Special weather statement, Aug 18, 12:58 AM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1258 AM EDT Tue Aug 18 2020

NJZ007-009-PAZ061-062-105-180545-
Hunterdon-Warren-Upper Bucks-Lehigh-Northampton-
1258 AM EDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTERDON...SOUTHWESTERN
WARREN...EAST CENTRAL LEHIGH...NORTH CENTRAL BUCKS AND SOUTHERN
NORTHAMPTON COUNTIES...

At 1258 AM EDT, a strong thunderstorm was located over Bethlehem, or
near Allentown, moving east at 35 mph.

Wind gusts up to 45 mph and pea size hail are possible with these
storms.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Northampton, Wilson, Hellertown,
Nazareth, Bath, Alpha, Ferndale, Belfast, Frenchtown, West Easton,
Milford, Tatamy, Bloomsbury, Riegelsville, Steuben and Glendon.

This includes the following highways...
 Interstate 78 in Pennsylvania between mile markers 62 and 76.
 Interstate 78 in New Jersey between mile markers 0 and 14.

LAT...LON 4059 7484 4047 7489 4057 7551 4081 7548
      4083 7540
TIME...MOT...LOC 0458Z 275DEG 29KT 4065 7537

Robertson
Special weather statement, Aug 18, 2:15 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
215 AM EDT Tue Aug 18 2020

NJZ008>010-012-180645-
Morris-Hunterdon-Somerset-Middlesex-
215 AM EDT Tue Aug 18 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...HUNTERDON...
SOMERSET AND NORTH CENTRAL MIDDLESEX COUNTIES...

At 213 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Boonton to near Clinton. Movement
was east at 30 mph.

Wind gusts up to 40 mph are possible with these storms.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

Locations impacted include...
Morristown, Somerville, Bridgewater, Dover, Madison, Hopatcong,
Middlesex, Florham Park, East Hanover, Lincoln Park, Bound Brook,
Manville, Kinnelon, Chatham, Boonton, Butler, Wharton, Rockaway,
Morris Plains and Mount Arlington.

This includes the following highways...
 Interstate 78 in New Jersey between mile markers 8 and 42.
 Interstate 80 in New Jersey between mile markers 27 and 48.
 Interstate 287 in New Jersey between mile markers 12 and 54.

LAT...LON 4091 7433 4083 7433 4076 7438 4075 7436
      4067 7446 4066 7445 4066 7440 4060 7446
      4059 7443 4043 7478 4060 7517 4071 7497
      4075 7493 4104 7448 4100 7429 4090 7427
TIME...MOT...LOC 0613Z 287DEG 27KT 4091 7436 4057 7495

Robertson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:51 PM EDTCoastal Flood StatementPHIOcean4 hr
Aug 18, 12:31 AM EDTTornado WarningPHIWarren29 min
Aug 18, 12:39 AM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Sussex, Warren66 min
Aug 18, 12:58 AM EDTSpecial Weather StatementPHIHunterdon47 min
Aug 18, 1:13 AM EDTAreal Flood AdvisoryPHIHunterdon, Middlesex, Morris, Somerset, Sussex, Warren2 hr
Aug 18, 1:38 AM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Morris, Somerset, Sussex, Warren37 min
Aug 17, 11:26 PM EDTSpecial Weather StatementPHIMonroe49 min
Aug 17, 11:59 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe46 min
Aug 17, 8:01 PM EDTSpecial Weather StatementPHITalbot44 min

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.